Bullous pemphigoid is an autoimmune disorder usually seen in elderly patients.
Bullous Pemphigoid Causes
The immune system is designed to keep the body healthy by fighting off infection and harmful invaders. Autoimmune disorders occur when the immune system malfunctions and begins producing antibodies that attack normal body tissue. In bullous pemphigoid, the immune system attacks the epidermis and dermis layers of the skin.
The exact cause of bullous pemphigoid is not known, but it occurs most often in adults aged 60 and older. A small number of cases are linked to certain prescription medications, radiation therapy and ultraviolet light therapy.
Symptoms of Bullous Pemphigoid
Blisters are the most prominent symptom of bullous pemphigoid. The fluid-filled sacs often appear on the lower abdomen, upper thighs, groin and arms, typically in skin folds or creases.
Some patients experience a hive-like rash that develops over various areas of the body. This rash may or may not be followed by blisters. When blisters are present, they often develop over the rash. Some patients experience severe itching.
Less often, bullous pemphigoid is responsible for the development of blisters, sores or severe redness of the mouth, genitals and mucus membranes of the eyes.
Once the blisters break, the skin is often red and tender. Dark spots, due to increased pigmentation, are common and may remain after the skin has healed.
Diagnosing Bullous Pemphigoid
If bullous pemphigoid is suspected, your dermatologist will perform a skin biopsy to confirm the diagnosis. This is a minor procedure that can be done in the office using a local anesthesia for numbing. Once the skin is numb, a small sample is collected for microscopic examination.
Treatment of Bullous Pemphigoid
Treatment of bullous pemphigoid depends on the extent of the disease. A number of medications may be given to reduce inflammation, control itching and promote healing. If only a small area of skin is affected, steroid cream or ointment may be recommended.
When the condition is wide-spread, your dermatologist may prescribed oral steroids, immunosuppressant drugs to reduce the strength of the immune system and/or anti-inflammatory drugs.